1. Health
Send to a Friend via Email

Discuss in my forum

Is injection site pain one of the HPV vaccine side effects?

By

Updated February 03, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Is injection site pain one of the HPV vaccine side effects? Allison Michael Orenstein
Question: Is injection site pain one of the HPV vaccine side effects?
Answer:

Injection site pain can indeed be a side effect of the HPV vaccine. Although by no means will everyone experience it, it is the most commonly reported of the HPV vaccine side effects. Almost 20% of people receiving the vaccine report injection site pain, and the actual prevalence of at least some discomfort at the site is probably somewhat higher.

I experienced this type of discomfort first-hand when I received the first shot of the Gardasil vaccine series. I could actually feel the injection as it went into my arm. It was painful -- not horribly so, but noticeably. Fortunately, my arm stopped hurting within 15 minutes of getting the HPV vaccine.

Personally I found injection pain, as one of the HPV vaccine side effects, to be no big deal, but it is useful to know that it's a possibility to expect if you're headed to your doctor's office for the vaccine.

Sources:
Tucker, ME (2007)"Injection Site Pain Is Top Adverse Event for Gardasil" Skin & Allergy News 38(4):8

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.